Lake Michigan, 2004

Marine Thunderstorm Wind in Lake Michigan, August 2, 2004

August 2, 2004 · NWS MQT · 1 event in 1 county or zone

1 marine thunderstorm wind, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Aug 2, 10:05 AM EST, 3 hours 25 minutes earlier.

Area forecast discussion, Aug 2, 10:05 AM EST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
1105 AM EDT MON AUG 2 2004

.DISCUSSION...
THE MAIN CONCERN WITH THIS UPDATE IS THE POTENTIAL FOR SHOWERS AND
THUNDERSTORMS THIS AFTERNOON.

WATER VAPOR IMAGERY AND RUC/ETA SHOWING A LOW OVER HUDSON BAY
FORMING A LONGWAVE TROUGH. ANOTHER LOW IS OFF THE COAST OF
ALASKA...AND A RIDGE OVER THE CANADIAN ROCKIES SEPARATING THESE
TWO. THE FLOW ACROSS THE NORTHERN PLAINS IS FROM THE WEST NORTHWEST.
A LARGE MCS IS OVER MINNESOTA THIS MORNING...IN AREA OF AN 850MB
THETA-E RIDGE. A WEAK SHORTWAVE MOVED THROUGH SOUTHERN WISCONSIN AND
THE U.P. OVERNIGHT AND GENERATE A FEW STRONG THUNDERSTORMS AROUND
MANISTIQUE. SURFACE ANALYSIS SHOWING A RIDGE OVER SOUTH CENTRAL
CANADA...A TROUGH OVER STRETCHING FROM JAMES BAY THROUGH WESTERN
LAKE SUPERIOR TO A LOW OVER SOUTH DAKOTA.

THE FLOW WILL TAKE THE MCS OVER NORTHERN WISCONSIN TO THE SOUTHEAST
AND KEEP IT SOUTH OF THE FORECAST AREA THIS AFTERNOON. SURFACE DEW
POINTS AND THE THETA-E RIDGE WILL WEAKEN THROUGH THE AFTERNOON AS IT
SLIDES SOUTHEAST. ETA IS DEVELOPING CAPE OF AROUND 1200 J/KG ALONG
THE NORTHERN LAKE MICHIGAN SHORE BY LATE AFTERNOON. RUC IS DEPICTING
SURFACE DEW POINTS AROUND 72F THIS AFTERNOON OVER SOUTH CENTRAL
U.P...WHEREAS THE OTHER MODELS SHOWING DEW POINTS INTO THE MID AND
UPPER 60S. RUC ALSO SUGGEST CAPES INTO THE 2000+ J/KG RANGE.
COMPARISONS OF CURRENT OBSERVATIONS SUPPORT THE LOWER CAPE AND
SURFACE DEW POINT CONDITIONS. ALSO EXPECT THE STRONG THUNDERSTORM
ACTIVITY OVER WISCONSIN WILL ROB THE FORECAST AREA OF SOME OF THE
INSTABILITY AND MOISTURE. STILL CONDITIONS LOOK FAVORABLE FOR
SCATTERED SHOWER AND THUNDERSTORMS THIS AFTERNOON...BUT DO NOT
EXPECT ANY SEVERE AT THIS TIME. TRAJECTORY FORECAST SUGGEST
TEMPERATURES INTO THE MID 80S THIS AFTERNOON. GUIDANCE WILL HAS
LOWER MAX TEMPS. BLOW OFF OF THE MCS OVER WISCONSIN WILL BLANKET THE
FORECAST AREA AND SHOULD LIMIT TRADITIONAL HEATING AND THE
INSTABILITY WILL GENERATE MORE CLOUDS. THUS FAVOR THE GUIDANCE.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DLG
Hazardous weather outlook, Aug 2, 4:10 AM EST, 9 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
510 AM EDT MON AUG 2 2004

MIZ001>007-009>014-084-085-031200-
ALGER-BARAGA-DELTA-DICKINSON-GOGEBIC-IRON-KEWEENAW-LUCE-MARQUETTE-
MENOMINEE-NORTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-ONTONAGON-
SOUTHERN HOUGHTON-SOUTHERN SCHOOLCRAFT-
510 AM EDT MON AUG 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL BECOME SCATTERED OVER WESTERN UPPER
MICHIGAN EARLY THIS MORNING...AND SCATTERED THUNDERSTORMS WILL
DEVELOP OVER CENTRAL UPPER MICHIGAN LATE THIS MORNING. THUNDERSTORM
ACTIVITY IS EXPECTED TO DIMINISH IN THE AFTERNOON OVER WESTERN UPPER
MICHIGAN...AND LATE THIS EVENING ACROSS CENTRAL UPPER MICHIGAN.
STORMS THIS AFTERNOON MAY PRODUCE SMALL HAIL AND BRIEF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE)

LAROSA

Event by event

1 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Bay of Green Bay N of Line From Cedar R Mi to Rock Is Psg

When
August 2, 1:30 PM EST
Where
Bay of Green Bay N of Line From Cedar R Mi to Rock Is Psg marine zone, 5 mi NW of Stony Point
Measured
55 kt (63 mph) estimated gust
Reported by
GENERAL PUBLIC

Four to eight inch thick branches were broken off near the shore of Ogontz Bay.

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Michigan in 2004Every state in 2004This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5419479.